Estrogen Therapy: Question Five
Your answer is incorrect. The correct answer is B.
What will likely happen to her bone mineral density (BMD) after HT is discontinued?
- Option A BMD will remain stable for one year, then begin to fall
- Option B BMD will begin to decline by 3-5% per year
- Option C BMD will begin to decline by 1-2% per year
- Option D BMD will fall to baseline by one year
What is the effect of discontinuation of hormone therapy (HT) on bone density?
Multiple studies have shown that bone mineral density (BMD) is improved by even short-term use of menopausal hormone (estrogen) therapy. However, estrogen must be continued if BMD gains are to be maintained (1).
A recent randomized controlled trial showed that in one year after stopping estrogen after two years of treatment, BMD decreased by 4.5% (CI -5.0% to -4.0%) at the spine and 2.4% (-2.7% to -2.1%) at the trochanter (2). Other studies have found the rate of bone loss to vary from 2%-6% within the first two years after discontinuing HT with the greatest loss in the first year (Gallagher, Wanich). The rate of loss is greatest 3-5 yrs after menopause without estrogen replacement, after which the rate of loss slowed as shown in the figure below.
- Ettinger B and Grady D. Maximizing the benefit of estrogen therapy for prevention of osteoporosis.. Menopause 1994; 1: 19-24.
- Greenspan SL, Emkey RD, Bone HG, Weiss SR, Bell N et al. Significant differential effects of alendronate, estrogen or combination therapy on the rate of bone loss after discontinuation of treatment of postmenopausal osteoporosis. Ann Intern Med 2002; 137: 875-883.
- Gallagher JC, Rapuri PB, Haynatzki G, Detter JR. Effect of discontinuation of estrogen, calcitriol, and the combination of both on bone density and bone markers. J Clin Endocrinol Metab 2002; 87: 4914-23.
- Wasnich RD, Bagger YZ, Hosking DJ, McClung MR, Wu M, et al. Changes in bone density and turnover after alendronate or estrogen withdrawal. Changes in bone density and turnover after alendronate or estrogen withdrawal 2004; 11: 622-30.